Kansas, 2002

Damaging Winds in Kansas, August 24, 2002

August 24, 2002 · NWS ICT · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 8:39 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 23, 8:39 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CDT FRI AUG 23 2002

...UPDATED...
CNVTN CONTS TO PERCOLATE ALG THE OKLA BORDER TO THE SE OF WLD. THIS
WAS OCCURRING IN AREA OF LO LVL CNVGNC INVOF SFC STNRY FNT WHERE
MESOSCALE OUTFLOW BNDRYS WERE ENHANCING LIFT. THE KICT 88D ALSO SHOWD
OUTFLOW BNDRY MOVG WWD ACRS BUTLER/COWLEY COUNTIES, AND SUSPECT A FEW
ISOLD STMS COULD DVLP TWD OR JUST S OF ICT THRU MDNGT.

OTHERWISE, THE MAIN SHOW IS NOW DVLPG ACRS WRN KS THIS EVENING. SATL
AND THE 00Z UPR AIR/PROFILERS SHOWD UPR SPEED MAX BEGINNING TO
ACCELERATE EWD ACRS UT/WRN CO. THE UPR FLO WAS BCMG INCRSGLY DIFLUENT
ACRS ERN CO/WRN KS THIS EVENING, WITH STMS BLOSSOMING ACRS NWRN KS.
XPCT CNVTN TO CONT TO DVLP ALG ELEVATED FNT ACRS WRN KS, IN AREA OF
GREATEST H8-H7 THETA-E ADVCTN. STMS SHOULD CONT TO DVLP ESEWD ALG
ELEVATED THETA GRADIENT TWD CNTRL/SCNTRL KS LATER TNGT. MAY TWEAK
POPS UP TO LKLY CAT IN NWRN SXNS FOR STMS ARRIVING IN THE 09Z-12Z
TIME FRAME. XPCT MINOR TWEAKS TO REST OF FCST OVRNGT.

WL TAKE A LOOK AT NEW DATA AFT UPDATE, AND PERHAPS AMEND HWO BASED
ON AVBL DATA FOR THE SAT MRNG TIME PERIOD.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, Aug 23, 9:50 PM CST, 3 hours 25 minutes before
KSZ032-033-047>051-067-082-091-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED
Special weather statement, Aug 23, 9:51 PM CST, 3 hours 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 24, 1:15 AM CST
Where
Barton County, Pawnee Rock
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -98.983

Thunderstorm Wind, Reno

When
August 24, 2:33 AM CST
Where
Reno County, 3 mi NW of Plevna
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.000, -98.333

Thunderstorm Wind, Sedgwick

When
August 24, 4:00 AM CST
Where
Sedgwick County, 2 mi SW of Maize
Measured
52 kt (60 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -97.500

Several limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308019, 5308018, 5308017.